Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Sioux Falls, SD

September 18, 2018Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2018, 5:15 AM CDT for Lyon County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 5:15 AM CDT (10:15 UTC)
Expired
Sep 18, 2018, 5:45 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:16 AM CDTHAIL 1.251 S Marshall, MNPHOTO OF HALF DOLLAR SIZED HAIL NEAR MARSHALL MN VIA SOCIAL MEDIA.
Sep 18, 5:20 AM CDTHAIL 1.5Marshall, MNREPORT VIA SOCIAL MEDIA WITH PHOTO AND RULER MEASURING HAIL IN GRASS AT 8 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS53 KFSD 181015
SVRFSD
MNC083-181045-
/O.NEW.KFSD.SV.W.0158.180918T1015Z-180918T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
515 AM CDT TUE SEP 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in southwestern Minnesota...

* Until 545 AM CDT.

* At 515 AM CDT, a severe thunderstorm was located over Marshall,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Lyon County, including the following locations...
  Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
      4437 9587
TIME...MOT...LOC 1015Z 306DEG 11KT 4442 9579 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
493 
WWUS53 KFSD 181023
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
523 AM CDT TUE SEP 18 2018

MNC083-181045-
/O.CON.KFSD.SV.W.0158.000000T0000Z-180918T1045Z/
Lyon MN-
523 AM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN LYON COUNTY...

At 522 AM CDT, a severe thunderstorm was located near Marshall,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marshall, Tracy and Garvin. 

At 516 am CDT...Nickel sized hail was reported in Marshall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
      4437 9587
TIME...MOT...LOC 1022Z 306DEG 11KT 4441 9576 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
160 
WWUS53 KFSD 181036
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
536 AM CDT TUE SEP 18 2018

MNC083-181046-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-180918T1045Z/
Lyon MN-
536 AM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY WILL
EXPIRE AT 545 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4453 9580 4446 9559 4420 9559 4420 9576
      4437 9587
TIME...MOT...LOC 1036Z 306DEG 11KT 4439 9571 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:23 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 18, 3:23 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
323 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today and Tonight)
Issued at 321 AM CDT Tue Sep 18 2018

This morning will bring increasing thunderstorm coverage as a
distinct shortwave moves along the elevated boundary draped across
the region. Moisture for these storms is primarily located in the
800 to 900 hPa layer, and storms are expected to build to the south
over time as the weak low-level jet provides additional moisture
advection. Precipitable water values are unseasonably high in the
incoming air mass, so heavy rain will be possible under storms;
thankfully, this cluster of cells looks to remain fairly
progressive. The primarily threat from these storms will be abundant
lightning, brief heavy rainfall, and localized hail.

During the afternoon and early evening, another subtle upper-level
wave has the potential to fire off additional storms as the
stationary frontal boundary remains over the region. Overall, short-
range models favor locations south of I-90 for this activity, so
have increased PoPs around the Sioux City vicinity.

Late this evening into the overnight hours, cooler air from the
north is forecast to push the boundary slightly farther to the
south, especially over southwest MN and northwest IA. This will
bring the northern terminus of the low-level jet into the tri-state
area, and increase the threat for training thunderstorms causing
heavy rain and localized flash flooding issues. The ultimate
location of where this boundary sets up is still uncertain, given
little consensus among CAMs; however, today would be a good time to
make sure the sump pump is working well, especially if you live
along and east of I-29. Flash flood watches may still be needed
during this Tuesday night into Wednesday morning timeframe, but have
again held off due to a lack of confidence on where this band of
heaviest rainfall will end up. For now, will continue to monitor
trends to determine where the ingredients best line up.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Sep 18 2018

Wednesday into Wednesday night, thunderstorms continue to be a
threat as dynamics increase ahead of an incoming longwave trough.
Wednesday evening in particular looks to be a favorable time for
additional heavy rain, given the intensifying surface low
pressure system. On Thursday, the strong upper trough still looks
to push through the Northern Plains. This will bring a drier
Canadian airmass into the region by the afternoon. Friday through
the weekend looks dry and cooler with seasonal autumn conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CDT Mon Sep 17 2018

Still a fairly low confidence forecast with a few different rounds
of showers and thunderstorms possible, along with varying cloud
decks. As of late evening, a few showers were beginning to develop
along the I-90 corridor in SW MN, along with a IFR/LIFR cloud deck
running from near BKX to MJQ. The fringes of this cloud deck may
back into KFSD within the next few hours although confidence is
low.

The second challenge will be timing the various thunderstorm
chances of over the next 24 hours. Will include a couple hours
mention of TSRA at both KHON and KFSD late tonight and early
Tuesday given a slightly better consistency in the high resolution
models. Beyond mid-morning though, model consistency and forecast
confidence preclude anymore than VCSH and VCTS mention at this
time. Overall, plan for an unsettled day Tuesday into Tuesday
night with likely periods of ceiling and potentially visibility
restrictions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Sep 18, 4:27 AM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Tue Sep 18 2018

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-054>056-060>062-065>067-069>071-190930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Yankton-
Clay SD-Union-
427 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible throughout the day, with a marginal
chance for isolated strong storms producing gusty winds and hail
to the size of quarters.

Multiple rounds of slow moving thunderstorms this evening and
overnight will likely bring 1-2 inches of rainfall, with locally
higher amounts. Heavy rain with flash flooding will be possible
under the most persistent storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Thursday morning will bring continued chances for
thunderstorms with heavy rain. Wednesday evening currently looks
like the period with the highest threat for heavy rain. Dry
weather moves in Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ031-NEZ013-014-SDZ038-050-052-053-057>059-063-064-068-190930-
Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Charles Mix-Douglas-Bon Homme-
427 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of west central
Iowa, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible throughout today and tonight, with
a marginal chance for isolated strong storms producing gusty
winds and hail to the size of quarters. Heavy rain is possible
under the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Thursday morning will bring continued chances for
thunderstorms with heavy rain. Wednesday evening currently looks
like the period with the highest threat for heavy rain. Dry
weather moves in Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.